• Paula Paula
    February 22, 2009
    What is the best medication to begin treatment for RA with the fewest side effects?
    Paula Paula
    February 22, 2009

    I was diagnosed in July 2008 with RA...  Could not get in to see a Rheumatologist till Sept. 2008.  He started me on Prednisone 20mg. for which I weaned myself off by Dec 2008. Right now I take 4 Advil 3 times a day but my hands are worse in the morning than in July... I know when I see my Doctor on the 25th of Feb I will be starting some new medication but I'm very worried about the side effects.. I fear having side effects so bad I won't be able to work....  

    READ MORE

FROM OUR EXPERTS

  • Lene  Andersen
    Health Guide
    February 24, 2009
    Lene  Andersen
    Health Guide
    February 24, 2009

    Medications work differently for different people. I know someone who has taken Enbrel for a decade with very few problems, but it gave me intolerable side effects and I had to switch to Humira. Finding the medication that works best for you is often a trial and error process and may take a while. On the other hand, it's quite possible that you'll react brilliantly to the first medication you're prescribed - it's impossible to say. As well, some people react very well to a small dose of a medication, whereas others need a larger dose.

     

    Advil only provides symptomatic relief of pain and swelling, but does not address the underlying cause. RA is usually treated with DMARDs (disease modifying antirheumatic drugs) like methotrexate, Paquenil, the Biologics, etc. Often, these types of medications are accompanied by prednisone as a sort of "booster", although prednisone alone can also slow joint damage - I suspect that's why your doctor prescribed it. I don't know why your doctor didn't prescribe a DMARD with a low dose of prednisone, but that's something you can discuss in your next appointment. I would recommend that in future, if you are concerned about the medication you're on and/or its side effects, you discuss your concerns with your doctor instead of stopping the medication on your own. You and your doctor are a team and need to work together to treat your RA. You're the person in charge of the team, but treat the doctors, nurse practitioners, physiotherapists, etc. that you'll meet in your life with RA as the expert consultants that they are. Asking questions, doing research and educating yourself about the disease and the treatments is very important and your doctor is one of the resources available to you.

     

    Most of the time, side effects of DMARDs will be manageable, rarely, if ever, preventing you from going to work and living your life. These drugs are meant to help you live your life by suppressing the disease to minimize pain and joint damage that will otherwise affect your ability to live your life. Last year, I wrote a post about how to manage side effects and you can read that here. And remember that your doctor is there to help you, so ask all the questions you need to feel comfortable and safe.

     


FROM OUR COMMUNITY

  • Ed
    Ed
    February 23, 2009
    Ed
    Ed
    February 23, 2009

    Paula,

    I was diagnosed June 2008,  my first dr put me on Mextrate (sp) and the side effects were awful.  For 2-3 days after taking, I felt that I had bad flu.  Then I had 2-3 days of feeling ok then I had to take it again.  I also started with prenisone to get under control.  Get off it if you can -- it changed my mood and outlook.

     

    With my 2nd dr.,I now take 400mg Panaquiel (sp) -- generic hydroxychlor -- and it has controled the progression.  To control the inflammation, I started with generic Aleve (about 1000mg per day)  and it worked but it made me very sleepy.

     

    I am now trying diclofenac, now for two days, and less sleepy but it is expensive (even for generic).

     So, I agree with the previous writer and start with Panaquiel with no side effects.

    (and it cures malaria)

     

    Best to you,

    Ed

     

     

    READ MORE
  • Casiesea February 23, 2009
    Casiesea
    February 23, 2009

    Paula - I can't believe they didn't start you on Plaquenil. It is a great medication with very little side effects (course the first few weeks u may have some). I would like to think there was some kind of reason for them to put u on steroids, esp 20 mg without a taper.  Course without your records I have no clue why. Plaquenil is a very safe medication. Usually they start people on 200 mg a day then increase to 200 twice a day. If on plaquenil, you will have to have visual field tests every 6 months because it can cause eye problems in some people. 

     

    I would not take that much advil everyday. U may consider switching to Aleve. Of course I doubt 2 more days of advil will make a difference.

     

    Methotrexate is also a possibility. It has far more side effects than plaquenil but medication choice really depends on how aggressive your RA is. 

    READ MORE
  • Susan Coughlin February 23, 2009
    Susan Coughlin
    February 23, 2009

    Hi Paula,

            Smart move to get off 20mg. of prednisone who had you taking that much and was it every day, thats just crazy? I've been treating R/A sence 1999 and never has a doc. but me on 20mgs. of prednisone. I started out with 5mg and now I take 2.5 been on it way to long but, can't live without it .I think 12 advil a day is worse than 2.5mg of pred. a day will every be. I also do cel. metho, humara or how ever you spell it but, I have no side effects from any of them, little heavier than what I want to be but, not bad at all for the time I've taken theses med. Your best bet is to find a R/A doc .who cares not one who just hands out the pills. YOU look to you find a damn good one you listen and you stay with them. They can not cure you but they can make you life liviable if you listen,and if they are good . I read Hope's where she get's it in her jaws I do to but it's called tjs or something but,it is very painfull and you never know when it will hit or go away. In my eyes no good R/A WOULD START YOU OUT ON 20MGS OF PRED.Maybe a infussion of it to get things settled down and then go low doseages of it every day. Thats my thoughts if you have anything else just ask been there done that

    READ MORE
  • Hope February 22, 2009
    Hope
    February 22, 2009

    unfortunately there isn't much you can take that doesn't have side effects.  Even the amount of advil you take could have side effects.  But, just because there are side effects doesn't mean that you will get all of them or any of them.  Some meds have side effects when you first start them, but in a couple of months the side effects lessen.  There is always a side effect to taking any drug.  I had big issue with taking the biologicals at first because of the side effects,they are horrible, but I've been taking them for almost 4 years now.  Without them I would not be able to walk and the pain would be unbearable.  It all depends on how much you can take.  On this website you can see all the meds and there side effects and make an informed dission when you speak with your doctor.

    READ MORE
  • Katz March 11, 2009
    Katz
    March 11, 2009

    I've been on Plaquenil 400mg/daily for 5 years now.  My rheumatoid factor and CRP# are off the charts, but I don't exhibit many outward signs which stumps my Rheumatologist.  I do have a little permanent damage in several joints.  But when I have a flare, I have a flare (as does everyone)!  I ONLY use Prednisone during a flare.   I also take Advil during a flare.  I have narcotic pain relievers on hand, but have learned that the Advil actually works better for me.  I get my eyes examined twice a year and have had no problems there.  It took me a couple of months to get used to Plaquenil.  When I first started it, I took it in the morning.  After a few mornings of mild, temporary nausea with diarrhea and several trips to the bathroom, I began taking it at night (so I could get to work on time).  The nausea then hit early enough that I could get to work.  It's not the kind of nausea that you think you're not going to make it, it's actually pretty mild.  My body acclaimated in about 2 months.  I now take 200mg right after lunch and 200mg right after dinner with no problems at all.  My Rheumy says if my numbers continue to rise, I'm looking at Methotrexate (which I've not wanted to start).  To join an online support group that I've found helpful, go to www.rheumamisfits.com.  Hope this helps.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.